With regular heroin use, tolerance develops. This means the abuser must use more heroin to achieve the same intensity or effect. As higher doses are used over time, physical dependence and addiction develop. With physical dependence, the body has adapted to the presence of the drug and withdrawal symptoms may occur if use is reduced or stopped. Withdrawal, which in regular abusers may occur as early as a few hours after the last administration, produces drug craving, restlessness, muscle and bone pain, insomnia, diarrhea and vomiting, cold sweats with goose bumps (“cold turkey”), kicking movements (“kicking the habit”), and other symptoms.
Major withdrawal symptoms peak between 48 and 72 hours after the last dose and subside after about a week. Sudden withdrawal by heavily dependent users who are in poor health is occasionally fatal, although heroin withdrawal is considered much less dangerous than alcohol or barbiturate withdrawal.Heroin can cause feelings of depression, which may last for weeks. Attempts to stop using heroin can fail simply because the withdrawal can be overwhelming, causing the addict to use more heroin in an attempt to overcome these symptoms. This overpowering addiction can cause the addict to do anything to get heroin.